Alert archive / Hawaii / Flash Flood Warnings in 2015
Flash Flood Warning 9, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Aug 20, 2015, 2:18 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2015, 2:18 PM HST (00:18 UTC)
- Expired
- Aug 20, 2015, 5:15 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 101 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 0.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 451 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1039 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
429
WGHW50 PHFO 210018
FFWHFO
HIC003-210315-
/O.NEW.PHFO.FF.W.0009.150821T0018Z-150821T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
218 PM HST THU AUG 20 2015
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF OAHU IN HONOLULU COUNTY
* UNTIL 515 PM HST
* AT 218 PM HST...THUNDERSTORMS WITH HEAVY RAIN WERE LOCATED NEAR
WAIALUA...HALEIWA...AND SCHOFIELD BARRACKS. THESE DOWNPOURS WERE
NEARLY STATIONARY. OTHER HEAVY SHOWERS WERE DEVELOPING OVER THE
KOOLAU MOUNTAIN RANGE.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAIKANE...
PUNALUU...WAIALUA...WAHIAWA...LAIE...KAHUKU...HAUULA AND HALEIWA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 515 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2162 15827 2174 15790 2135 15776 2144 15798
2140 15819
$$
R BALLARD2 follow-up statements
561
WGHW70 PHFO 210217
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
417 PM HST THU AUG 20 2015
HIC003-210315-
/O.CON.PHFO.FF.W.0009.000000T0000Z-150821T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
417 PM HST THU AUG 20 2015
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 515 PM HST...
AT 415 PM...SLOW MOVING HEAVY DOWNPOURS WERE NEAR KAAAWA AND
WAIKANE ON THE WINDWARD SIDE...AND NEAR WAIANAE AND NANAKULI ON THE
LEEWARD SIDE. THE HEAVY THUNDERSHOWERS THAT WERE ON THE NORTH SHORE
EARLIER HAVE ENDED.
ALL OF THE HEAVY SHOWERS ARE EXPECTED TO DIMINISH THIS EVENING...BUT
RUNOFF FROM EARLIER HEAVY RAIN WILL CONTINUE HIGH AWHILE LONGER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 515 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2162 15827 2174 15790 2135 15776 2144 15798
2140 15819
$$
R BALLARD503
WGHW70 PHFO 210305
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
505 PM HST THU AUG 20 2015
HIC003-210315-
/O.CAN.PHFO.FF.W.0009.000000T0000Z-150821T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
505 PM HST THU AUG 20 2015
...FLASH FLOOD WARNING FOR OAHU IS CANCELLED...
WEATHER RADAR AND RAIN GAUGES SHOWED THAT THE HEAVY RAINS HAVE
DIMINISHED. HUS THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR OAHU
IS CANCELLED.
LAT...LON 2162 15827 2174 15790 2135 15776 2144 15798
2140 15819
$$
R BALLARDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 10:02 AM HST, 4 hours 16 minutes earlier.
Area forecast discussion, Aug 20, 10:02 AM HST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1002 AM HST THU AUG 20 2015 .SYNOPSIS... SOUTHEAST FLOW AND A PERSISTENT VERY MOIST AIRMASS OVER THE STATE WILL KEEP THE THREAT FOR A FEW LOCALLY HEAVY SHOWERS THIS AFTERNOON. THE AIRMASS WILL DRY OUT A BIT AS MODERATE TO FRESH TRADE WINDS BECOME REESTABLISHED OVER THE ISLANDS ON FRIDAY AND SATURDAY... BETWEEN HIGH PRESSURE OVER THE FAR NORTHEAST PACIFIC AND A DEVELOPING TROPICAL CYCLONE TO OUR SOUTHEAST. MOISTURE ON THE PERIPHERY OF THE DEVELOPING TROPICAL CYCLONE MAY START TO BRING INCREASING SHOWERS AND HUMIDITY THIS WEEKEND. THE FORECAST FOR EARLY NEXT WEEK IS HIGHLY DEPENDENT ON THE EVENTUAL TRACK AND INTENSITY OF THIS DEVELOPING TROPICAL CYCLONE. && .DISCUSSION... TWO OF THE THREE SYNOPTIC FEATURES THAT HAVE BEEN RESPONSIBLE FOR THE RECENT LOCALIZED DOWNPOURS OVER THE ISLANDS ARE MOVING AWAY... BUT ONE INGREDIENT REMAINS. THE UPPER LOW AND SURFACE TROUGH FAR TO OUR NW WILL CONTINUE TO HAVE LESS AND LESS OF AN INFLUENCE ON OUR WEATHER...BUT SE FLOW ON THE FLANK OF HIGH PRESSURE OVER THE N PACIFIC IS MAINTAINING A VERY MOIST AIRMASS OVER THE MAIN HAWAIIAN ISLANDS...WITH PW RANGING FROM 1.8-2 INCHES ACROSS THE STATE. THE NARROW RIBBON OF DRIER AIR AND SUBSIDENCE THAT KEPT OAHU QUIETER YESTERDAY APPEARS TO HAVE FILLED IN. ALTHOUGH THE TRADES WILL TRY TO BUILD IN LATER TODAY...THAT PROBABLY WON/T HAPPEN FAST ENOUGH TO PREVENT A FEW AFTERNOON DOWNPOURS ONCE AGAIN. HAVE ADDED A MENTION OF LOCALLY HEAVY SHOWERS TO THE GRIDS FOR SELECTED LOCATIONS THIS AFTERNOON...BUT GENERALLY NOT AS ACTIVE AS IT WAS EARLIER THIS WEEK. THE TRADES SHOULD FIRM UP A BIT ON FRIDAY AS THE SURFACE TROUGH MOVES FARTHER AWAY AND THE LOW LEVEL FLOW BACKS FROM SE TO E. SOMEWHAT DRIER AIR BEGINS TO WORK IN AS WELL ON FRIDAY...PROVIDING A BIT OF RESPITE FROM THE RELENTLESS HUMIDITY AND HIGH DEWPOINTS WE/VE HAD LATELY. BEYOND FRIDAY OUR SENSIBLE WEATHER BECOMES INCREASINGLY DEPENDENT ON THE TRACK AND INTENSITY OF THE DEVELOPING TROPICAL CYCLONE TO OUR SE. THE MODELS ARE INDICATING A SURGE OF DEEP MOISTURE PUSHING BACK UP THE CHAIN FROM SE TO NW ON THE PERIPHERY OF THE TC STARTING FRIDAY NIGHT WHICH WILL IS LIKELY TO BRING BANDS OF SHOWERS BACK IN OVER THE STATE. THE PRESSURE GRADIENT WILL ALSO TIGHTEN AS THE SYSTEM INITIALLY PASSES S OF THE ISLANDS...SO THE TRADE WINDS WILL INCREASE FURTHER POSSIBLY TO FRESH TO STRONG LEVELS. OUR LOCAL FORECAST EARLY NEXT WEEK WILL BE HEAVILY BASED ON THE SIX-HOURLY UPDATES TO THE OFFICIAL CPHC FORECAST TRACK AND INTENSITY OF THIS SYSTEM. IT IS VERY IMPORTANT TO CONSIDER THAT FORECASTS AT LONGER RANGES HAVE A LARGE MARGIN OF ERROR....WITH AN AVERAGE OF NEARLY 300 MILES AT 5 DAYS...AND ROUGHLY 200 MILES AT 4 DAYS. DO NOT GET HUNG UP ON ANY PRECISE TRACK...ALWAYS CONSIDER ALTERNATE POSSIBILITIES USING THE ERROR CONE AND WIND SPEED PROBABILITIES AND PREPARE AS NEEDED. && .AVIATION... SOUTHERLY FLOW AND DEVELOPING LOCAL SEA BREEZES WILL CONTINUE TO BRING SHOWERS OVER THE ISLANDS INTO THE AFTERNOON. SOME SHOWERS HAVE THE POTENTIAL TO BE LOCALLY HEAVY AND CAN CARRY BRIEF PERIODS OF MVFR TO ISOL IFR. TRADE WINDS WILL CONTINUE TO GRADUALLY RETURN OVER THE ISLANDS FROM EAST TO WEST. THE DEVELOPING TRADE WINDS WILL HELP TO PUSH THE ENHANCED MOISTURE OVER THE STATE TO THE WEST. CURRENTLY...THERE ARE NO AIRMETS IN EFFECT. HOWEVER AIRMETS FOR MOUNTAIN OBSCURATIONS CAN NOT BE RULED OUT LATER TODAY AS CLOUDS AND SHOWERS DEVELOP ALONG THE SEA BREEZE CONVERGENCE. && .MARINE... INCREASING TRADE WINDS MAY BRING A RETURN OF SMALL CRAFT ADVISORY CONDITIONS IN THE TYPICALLY WINDY WATERS AROUND MAUI COUNTY AND THE BIG ISLAND AS EARLY AS FRIDAY. SEE DISCUSSION SECTION WHICH INCLUDES POTENTIAL MARINE IMPACTS TO THE STATE EARLY NEXT WEEK. FORECASTS OF WEATHER...WIND...SWELL AND SURF WILL BE HIGHLY DEPENDENT ON FUTURE FORECASTS FROM CPHC AND MAJOR ADJUSTMENTS WILL LIKELY BE NEEDED. IN THE MEANTIME...SURF IS EXPECTED TO REMAIN BELOW ADVISORY LEVELS ALONG ALL SHORES AT LEAST THROUGH EARLY WEEKEND. SMALL SWELLS FROM THE SOUTH AND WEST ARE EXPECTED THE NEXT COUPLE OF DAYS...WITH THE POTENTIAL FOR A SLIGHTLY LARGER W SWELL FROM THE DISTANT BUT LARGE TYPHOON ATSANI NEXT WEEK. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION/MARINE...R BALLARD AVIATION...EATON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 3:03 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 20, 3:44 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Aug 20, 3:59 PM HST | Small Craft Advisory | HFO | 36 hr | |
| Aug 20, 4:42 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Aug 20, 5:10 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Aug 20, 5:18 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Aug 20, 7:06 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.